New York, 2008

Damaging Wind in New York, July 19, 2008

July 19, 2008 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm that developed along a lake breeze boundary downed trees and limbs in Ontario county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm that developed along a lake breeze boundary downed trees and limbs in Ontario county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 19, 4:52 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 19, 4:52 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
552 PM EDT SAT JUL 19 2008

.SYNOPSIS...
A FRONTAL BOUNDARY OVER THE REGION TONIGHT AND LOW PRESSURE MOVING
EAST INTO THE CENTRAL LAKES WILL BRING AND INCREASING THREAT OF
SHOWERS AND THUNDERSTORMS TONIGHT AND SUNDAY. THE UNSETTLED
WEATHER WILL CONTINUE SUNDAY NIGHT AS THE LOW MOVES EAST TO THE
SAINT LAWRENCE VALLEY. THE THREAT OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO MONDAY MAINLY ACROSS THE NORTH COUNTRY. HIGH
PRESSURE WILL BRING DRIER AIR INTO THE REGION FROM WET TO EAST
MONDAY AFTERNOON INTO MONDAY NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY/...
WITH RADAR IMAGERY SHOWING THAT THE CLUSTERS OF SHOWERS AND
STORMS TO OUR WEST HAVE CONTINUED TO EXPAND IN COVERAGE THE PAST
COUPLE OF HOURS...HAVE BEEN FORCED TO UP POPS FOR MUCH OF THE AREA
TO THE LIKELY/CATEGORICAL RANGE THIS EVENING...WITH THE HIGHEST
VALUES ACROSS THE NIAGARA FRONTIER/NORTHERN HALF OF THE GENESEE
VALLEY. HAVE MAINTAINED THE HIGHER POPS FOR A 3-4 HOUR WINDOW TO
COVER THE PASSAGE OF THIS FIRST ROUND OF CONVECTION...THEN HAVE TAPERED
OFF VALUES BACK TO THE CHANCE RANGE FOR A WHILE...BEFORE BRINGING
LIKELIES BACK IN OVERNIGHT PER EXISTING CONTINUITY. MORE ON THAT
LATER...

SUNDAY LOOKS TO BE RATHER SOGGY AND OVERCAST FOR MUCH OF THE
DAY...BUT WE SHOULD SEE SOME IMPROVEMENT IN WEST IN
AFTERNOON...ESPECIALLY IF FASTER NAM IS CORRECT IN TAKING SFC LOW
UP ACROSS LK ONTARIO BY LATER IN AFTERNOON. WILL HOLD HIGH
POPS...LIKELY...ALL AREAS THROUGH MIDDAY...TAPERING OFF TO SCATD
IN AFTERNOON IN WEST. THE PRECIP WILL BE MOSTLY RAIN WITH ONLY LOW
CHC TSTM THROUGH MIDDAY DUE TO LACK OF ANY HEATING...BUT SOME
TSTMS POSSIBLE IN WEST IN LATER AFTERNOON IF WE GET SOME CLEARING
AND ASSOCIATED HEATING.

AS FOR QPF...THERE IS POTENTIAL FOR A SOLID 0.5 INCH AREAWIDE BY
SUN AFTERNOON WITH LOCAL 1 INCH PLUS AMOUNTS POSSIBLE AS PWS ARE
VERY HIGH. MUCH OF AREA HAS SEEN LITTLE OR NO RAIN FOR A WEEK SO
THE RAIN WOULD BE WELCOME.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SUNDAY NIGHT, GOING MORE TWD GFS WHICH HAS LOW PRESSURE MOVING FROM
NW OF YYZ TO THE ST LAW VALLEY ON MONDAY. WILL GO WITH LKLY POPS FOR
SHWRS/TSTMS EAST OF LAKE ONTARIO AS BEST LIFT AND MOISTURE AHEAD OF
THE LOW OVER THE NORTH COUNTRY WITH CHANCE OF SHWRS/TSTMS ELSEWHERE
WITH TRAILING COLD FRONT CROSSING THE REGION.

ON MONDAY THE LOW PROGRESSES FURTHER NE DOWN THE ST LAW VALLEY WITH
UPPER LOW CLOSING OFF OVER SOUTHERN QUEBEC. WILL KEEP CHC SHWR/TSTM
FROM NORTHERN CAYUGA COUNTY TO AREAS EAST OF LAKE ONTARIO CLOSER TO
UPPER LOW AND SHORT WAVE OVER QUEBEC WITH SLGT CHC ELSEWHERE IN THE
MORNING. DRIER AIR SHLD BRING PTLY TO MOSTLY SUNNY SKIES ELSEWHERE.
HIGHS MONDAY SHLD BE IN THE MID TO UPPER 70S. MONDAY NIGHT DRIER AIR
SPREAD EAST INTO THE REGION FROM THE CENTRAL LKS  FROM WEAK HIGH
PRESSURE NEAR LK HURON.

ON TUESDAY EXPECT PTLY TO MSTLY SUNNY SKIES. A UPPER TROF MOVING
EAST FROM NORTHERN OHIO COULD BRING A CHANCE OF A SHOWER OR TSTM TO
THE SOUTHERN GTIER. 850 TEMPS OF +10C WILL SUPPORT HIGHS IN THE MID
TO UPPER 70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUESDAY NIGHT WILL CONTINUE WITH CHC SHWR/TSTM INTO TUESDAY EVENING
EAST OF LAKE ONTARIO WITH MSTLY CLDY SKIES ELSEWHERE THEN SOMEWHAT
DRIER AIR BEGINS TO WORK IN FROM THE WEST. ON WEDNESDAY FRONTAL
BNDRY IS FCST TO BE ALNG THE NEW ENG COAST WITH SFC LOW ALNG THE
BNDRY MOVING NORTHEAST ALNG THE SOUTHERN NEW ENG COAST WHILE THE
UPPER LOW IS OVER QUEBEC. A SHORT WAVE IS EXPECTED TO MOVE ACROSS
THE ST LAW VALLEY. THE MOISTURE IS LIMITED. WILL GO WITH LOW CHC
SHWR/TSTM NORTH COUNTRY WITH SKIES BECMG MSTLY SUNNY ELSEWHERE AS
DRIER AIR SRPEADS NORTHEAST FROM THE OHIO VALLEY. 850 TEMPS WED ON
GFS OF +11C WILL SUPPORT HIGHS IN THE UPPER 70S TO ARND 80. SFC HIGH
BUILDS OVER THE AREA WED NGT AND THU AND BRINGS FAIR WEATHER WITH
LOWS WED NGT IN THE 50S AND 850 TEMPS THU OF +12C WILL BRING HIGHS
IN THE LOWER 80S.

ON FRIDAY THE HIGH SLIDES EAST DURG THE DAY WITH MID LVL SHORT WAVE
MOVING EAST FROM THE CENTRAL LKS. SKIES SHLD BE MSTLY-PTLY SUNNY.
WILL MENTION SLGT CHC POPS FOR A TSTM IN GRIDS FOR THE AFTERNOON DUE
TO THE SHORT WAVE AND SLGT INCREASE IN MOISTURE. 85O TEMPS WARM TO
+15 TO +16C WILL GIVE HIGHS OF 80 TO 85. MOSTLY SUNNY SKIES LOOKS
GOOD FOR SATURDAY WITH HIGH PRESSURE OVER THE GRT LKS TO NEW
ENGLAND. HIGHS AGAIN SHLD GENLY BE IN THE LOWER 80S.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
LOOK FOR VFR CONDITIONS FOR THE MOST PART THROUGH 00Z. AS FOR
CONVECTION...IT SHOULD BE WIDELY SCATTERED THIS AFTERNOON AND
EARLY EVENING SO INCLUDED VCTS IN THE KIAG, KROC AND KJHW
TERMINALS TO COVER AT THIS TIME. MORE WIDESPREAD SHOWERS AND
STORMS WILL MOVE INTO THE AREA TONIGHT AND CONTINUE INTO SUNDAY
MORNING SO LOOK FOR GENERALLY MVFR CONDITIONS AT ALL TERMINALS.

OUTLOOK...
MONDAY...VFR WITH LOCAL MVFR IN SCATD SHRA/TSRA.
TUESDAY THROUGH THURSDAY...VFR.

&&

.MARINE...
NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE. A SUBTLE FRONTAL
ZONE WILL LIE ACROSS LAKE ONTARIO THROUGH MOST OF SUNDAY BEFORE
LOW PRESSURE RUNS ALONG IT AND PUSHES TO THE EAST SUNDAY NIGHT.
THIS WILL RESULT IN A LIGHT TO MODERATE SOUTH TO SOUTHWEST FLOW ON
ERIE THROUGH MOST OF SUNDAY BEFORE A SHIFT TO NORTHWEST BY SUNDAY
EVENING. WINDS WILL BE LIGHT AND VARIABLE ON ONTARIO...SHIFTING
NORTHWEST SUNDAY EVENING. WIND SPEEDS WILL REMAIN GENERALLY BELOW
15 KNOTS THROUGH SUNDAY WITH WAVES 2 FEET OR LESS.

SW WINDS WILL BECOME RATHER BRISK AHEAD OF LOW PRESSURE TRACKING NE
ACROSS SOUTHERN ONTARIO PROVINCE TO THE ST LAW VALLEY MONDAY.
CONDITIONS MAY GET CLOSE TO SMALL CRAFT ADVSRY RANGE ON LAKE ERIE
SUNDAY NIGHT INTO MONDAY AND ON PORTIONS OF LAKE ONTARIO ON MONDAY
AS WINDS BECOME WESTERLY BEHIND THE LOW.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJP
NEAR TERM...JJR/SFM
SHORT TERM...JJP
LONG TERM...JJP
AVIATION...SFM/TMA
MARINE...JJP/SFM
Hazardous weather outlook, Jul 19, 4:19 AM EST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
519 AM EDT SAT JUL 19 2008

NYZ001>005-010>014-019>021-085-200930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
519 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...AN
ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY FROM SUNDAY THROUGH
TUESDAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ALTHOUGH A
FEW STORMS MAY BECOME SEVERE SUNDAY AND SUNDAY NIGHT MAINLY ACROSS
THE SOUTHERN TIER AND FINGER LAKES REGION.

SOME OF THESE THUNDERSTORMS...ESPECIALLY SUNDAY AND MONDAY MAY
CONTAIN LOCALLY HEAVY RAINFALL. THIS MAY LEAD TO SOME POOR
DRAINAGE FLOODING WHERE THUNDERSTORMS PERSIST THE LONGEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-200930-
OSWEGO-JEFFERSON-LEWIS-
519 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE EASTERN LAKE ONTARIO REGION. A FEW OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY FROM SUNDAY THROUGH
TUESDAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...ALTHOUGH AN
ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT.

SOME OF THESE THUNDERSTORMS...ESPECIALLY SUNDAY AND MONDAY MAY
CONTAIN LOCALLY HEAVY RAINFALL. THIS MAY LEAD TO SOME POOR
DRAINAGE FLOODING WHERE THUNDERSTORMS PERSIST THE LONGEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>044-062>065-200930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
519 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
THIS EVENING. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND
FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY FROM SUNDAY THROUGH
TUESDAY. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND
FREQUENT LIGHTNING STRIKES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ045-SLZ022-024-200930-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
519 AM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH
HAIL AND STRONG WINDS PRODUCING LOCALLY HIGH WAVES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY FROM SUNDAY THROUGH
TUESDAY. A FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND
FREQUENT LIGHTNING STRIKES.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jul 19, 12:39 PM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
139 PM EDT SAT JUL 19 2008

NYZ003-004-192045-
MONROE-WAYNE-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK
139 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS WILL MOVE OVER THE REGION...

SHOWERS AND THUNDERSTORMS WILL MOVE FROM WEST TO EAST OVER MONROE
AND WAYNE COUNTIES BETWEEN 1:35 AND 235 PM INCLUDING THE BROCKPORT,
GREECE, IRONDEQUOIT, ROCHESTER, MARION, AND SODUS AREAS. MANY OF
THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS AND FREQUENT
LIGHTNING. HAIL AND STRONG GUSTY WINDS ARE ALSO LIKELY. BE ON THE
LOOKOUT FOR POOR DRAINAGE FLOODING.
Special weather statement, Jul 19, 5:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
602 PM EDT SAT JUL 19 2008

NYZ014-192300-
ONTARIO NY-
602 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 19 MILES WEST
  OF GENEVA...AND MOVING EAST AT 21 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COTTAGE CITY AT 615 PM EDT...
  GORHAM AT 630 PM EDT...
  GENEVA AT 655 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

SAGE

The radar

The Binghamton radar (KBGM), 112 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontario

When
July 19, 5:40 PM EST
Where
Ontario County, 0.69 mi S of Pre Emption
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
42.870, -77.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129478.